So the day after my first chemo, I started getting a rash. It just started to look like a bad case of acne, but acne that had started overnight. I had a regular scheduled "pump up" appointment the day after chemo (Dec 22nd) with my plastic surgeon. He looked at the "rash" and said, yeah, I'm not sticking you with a needle today. I'm going to send you back over to your Oncologist. So I go back over to my Oncologist and a nurse looks at it, yeah, it looks like a rash from the Chemo. Let's just have you stay on your steroids this week. I usually am just required to take them the day before and the day after chemo to prevent a rash from Taxotere. So I stay with the steroids for the rest of the week. Which they turn out worse.
I go in on Monday, the 28th for blood work to check on my white blood count (i'm good!) and had my Oncologist looks at it (not the nurse) and she's like, yeah thats not from Chemo. Looks like acne.
I go back in to see my Plastic on Tuesday, the 29th for my LAST pump up. I'm so excited, to have one process done at least, but nervous he won't do it again because I still have this "rash." He's like "yeah, I'm not going to stick ya. Mostly I just want to confirm what it is, since your Oncologist didn't tell you. And I don't want it to be an infection and get the expanders infected." So he rushes me over to a Dermatologist right after his appointment.
As I sit in the waiting room at the Dermatologist, I have to fill out yet another 5 page patient copy of my health and this time I had to list all my medicines. Lord this took a long list. I had just cleaned out a shelf in my kitchen to put all my 10+ pill bottles and 5+ vitamins. Plus as I'm sitting there, I was thinking hey, it could have been the menopause shot, or something else from reproductive shot. So I even put all of that mess on there. My gut theory was that it was from the steroids and it just kept getting worse from me taking them. (I googled somethings...I know I'm pretty usually careful about googling)
I walked back there, and told the nurse my life over even just the past 3 weeks. I've had so much crap put in me, from egg stimulation injections, hormone blocker, oxy for the egg retrieval, valium for my boob pump ups, 2 different anti-nausea meds, lorazepam for more nausea/anxiety, steroids, 2 types of chemo, oh yeah and a medical menopausal shot. Funny I would tell the nurse each thing and what it was used for and I only really knew the first few letters (how I know what to take, Lex at night for hormone blocker, Dex for steroids, "P" word nausea for first round of nausea, "O" word / Zofran nausea for the big guns.) BUT she knew exactly what it was.
The doc comes in and asks me to take off my shirt. Well because the rash is all over my chest, arms, neck, face, stomach and back. I'm so used to just ripping it off, I kind of forgot to prepare her for what she was about to see. "They are expanders, I get my implants after chemo. They are not very pretty right now." She obviously got all that, but I realized that she and the nurse may not have seen that before. Oh well, they got a lesson!
So she claims it is from the Steroids and an Acne-ish rash and gives me what...MORE MEDS! She gives me a sulfur wash (great I'm a 30 yr old chemo cancer menopausal girl who has to smell like sulfur poop) and a lotion and calls to get an oral anitbiotic approved by my oncologist to speed things up too. It get's approved. So I venture to my faithful CVS for more prescriptions to be filled! Yay! So tired.
I come home late and I'm so exhausted and irritated and frustrated. I decide to just wait and do this whole regimine in the morning. I need a night to relax.
Wake up, take my oral antibiotic, wash in sulfur (let it sit for 10 minutes), use my lotion. And pack up and get ready to drive down to VA Beach to spend New Years out of town. I started feeling pretty crappy right before my drive. Had a headache and I thought I could feel my face start swelling and I thought my eyes were swollen. I didn't sleep that well the night before so I thought maybe I was just overly tired, or a symptom of chemo and having a bad day. I'm determined to drive to VA Beach. So I do, its pouring down rain. And as soon as I get down there, I ask my friend, so is my face swollen? Because I think I'm totally having an allergic reaction to something. Yes, I look like a "chipmunk".
Cancer, Fake Boobs, Chemo, Menopausal, Rashy, Sulfur smelling, Chipmunk.
I call my oncologist on call line, and chat with a doctor, he is like, yeah you are totally having an allergic reaction, stop all medicines from the Dermatologist and take Benadryl. And realize just how bad my symptoms were...I was trying to be all tough girl all day. But I was really struggling. My tongue was huge and it was getting hard for me to breathe, thankfully I didn't take my scheduled pills that night.
Thankfully Benadryl helped.
I called my Dermatologist the next morning, and yep, sure enough she knew exactly what it was, I had an allergic reaction to the oral antibiotic Doxycycline. She was like was it hard for you to breathe?...yes, tongue swollen?...yes, throat sore?...yes, face swollen?...yes. She says, yep your allergic to Doxycycline and we have added that your list of meds you are allergic to and you need to list that from now on.
Well now, thats nice and scary....I've never had an allergic reaction before - REALLY TO ANYTHING (other than pollen). So this whole situation was pretty scary.
I really probably shouldn't have driven to VA Beach while having an allergic reaction. but I'm also somewhat glad I didn't take that pill until the next morning. And I didn't take it a pass out. My mom was like, I thought you were slurring your words on the phone with me a bit during your drive, but I knew you weren't drunk (I can't stand the taste of alcohol right now—chemo thing).
So now I'm just doing my sulfur wash and lotion and the rash is actually getting better. Or looks like its "working" on getting better. It may pop back up again when I get back on the steroids during the next treatment. But hopefully the wash and lotion can keep it under wraps. My Oncologist doesn't really want to change my steroids, because the rash that would come from the Taxotere that the Steriods is preventing is a lot worse and painful. So I just have to live with it. But hopefully it will be cured enough by this Thursday, Jan 7th so my plastic surgeon can stick me...I mean to pump my boobs...get your head out of the gutter....
What have I learned from this. I now have a photo of all my meds on my phone as well as a little journal in my purse. I am allergic to something. Oh and my friend Dickie's Ditty Bags are the perfect little pill carry bag...might have to upgrade to the large one though ;)
Dani and her rashy acne not pretty girls